Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

June 19, 2021Calhoun County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 19, 2021, 8:13 AM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 8:13 AM EDT (12:13 UTC)
Expired
Jun 19, 2021, 9:15 AM EDT
In force
62 min
Issued by
NWS Grand Rapids, MI

Counties Calhoun County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS83 KGRR 191213
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
813 AM EDT Sat Jun 19 2021

MIZ072-073-191315-
Kalamazoo-Calhoun-
813 AM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN AND KALAMAZOO
COUNTIES...

At 813 AM EDT, radar indicated strong thunderstorms located between 
Marshall and Portage. Movement was toward the east at 25 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Kalamazoo...           Portage...             Albion...
Marshall...            Battle Creek...        Vicksburg...
Galesburg...           Homer...               Union City...
Schoolcraft...         Climax...              Burlington...
Westwood...            Brownlee Park...       Comstock Northwest...
Fulton...              Marengo...             Athens...
Augusta...             Tekonsha...            

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4231 8576 4237 8472 4207 8471 4207 8576
TIME...MOT...LOC 1213Z 273DEG 20KT 4228 8499 4222 8553 

$$

CAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 19, 6:57 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 19, 6:57 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
657 AM EDT Sat Jun 19 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 AM EDT Sat Jun 19 2021

-Marginal severe weather risk today: mid morning to mid aftn

-Better risk of severe weather Sunday evening

-Period of chilly weather early next week, then rebounding

&&

.DISCUSSION...(Today through next Friday)
Issued at 330 AM EDT Sat Jun 19 2021

-Marginal severe weather risk today: mid morning to mid aftn

Well defined shortwave over nw WI drops southeast today triggering
another round of showers and tstms. Convection expected to be most
numerous this morning as the wave is coming through, with guidance
preferring the area near and just south of the I-96 corridor for
heaviest rainfall - locally around an inch.

We have a severe weather risk to be concerned about today,
starting as early as 10 AM this morning. Instability is shown to
ramp up quickly after sunrise south of I-96 as convection
associated with the shortwave is floating in from WI. Impressive
deep layer shear greater than 50 kts with SBCapes rising to 2500
J/KG or more by 15Z supports the possibility of a few severe
storms with damaging winds and large hail.

A low tornado risk may develop as well by mid-late morning as the
the sfc front which passed through on Friday returns north as a
warm front ahead of the apchg wave. This feature may aid to
enhance low level storm relative helicity, with the main threat
being east/south of a line from AZO to LAN late morning through
mid afternoon.

Limiting factor for svr wx today however could be the extensive
mid/high cloudiness currently pouring in from the southwest. This
may seriously limit the sfc instability from developing. Any svr
wx threat should diminish/end with the passage of the shortwave,
mid to late afternoon.

-Better risk of severe weather Sunday evening

Next period of concern for svr wx is Sunday afternoon and night.
During this time we have a digging upper trough upstream which
produces a deepening sfc low that tracks northeast through WI and
nrn lwr MI.

Convection looks to initiate Sunday afternoon with the returning
warm front and strengthening low level jet, and this convection
may be mostly elevated initially with the main threat being large
hail/heavy rain.

However on Sunday evening as the warm front continues lifting
north into srn Lwr MI and the LLJ peaks around 50 kts, sfc based
storms may develop leading to an increase risk of damaging winds.
Eye catching is the 00Z HRRR's depiction of a bow echo racing
across the area near/south of I-96 after 5PM. A QLCS tornado or
two could also occur if a mature bow echo/squall line does indeed
impact the area.

Strong sfc cold front will be sweeping in from the west overnight
Sunday. Additional showers and storms likely with this feature
but the svr wx threat will be ending with it's passage. Focus for
Monday then becomes beach hazards with a period of strong
northwest flow and cold advection.

-Period of chilly weather early next week, then rebounding

Upper trough will be overhead on Tuesday resulting in chilly
temps in the 60s and probably extensive diurnal cloudiness.
However warm air quickly returns from the southwest mid week,
with pattern potentially turning active again by week's end.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 656 AM EDT Sat Jun 19 2021

Showers and storms have developed over Wisconsin and are moving
across the lake. TAFs reflect the thought that storms will move
over the terminals this morning/early afternoon. Clearing takes
place this afternoon. Some fog is possible after 06z.

&&

.MARINE...
Issued at 330 AM EDT Sat Jun 19 2021

Scattered thunderstorms will impact Lk MI this morning, and a few
could contain gusty winds. Winds shifting northerly in the wake of
these storms this afternoon, although not strong enough to warrant
a small craft advisory.

The next big period of concern for Lk MI starts later Sunday with
increasing southerly flow ahead of an approaching cold front -
along with the possibility of a few strong to severe thunderstorms
continuing high winds/large hail.

Then we switch to strong northwest winds for Monday into Tuesday
behind the strong cold front, which will likely require Small
Craft Advisories and Beach Hazard Statements. After only a brief
lull in winds/waves later Tuesday into Tuesday night, winds
quickly increase out of the south on Wednesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...04
MARINE...Meade
Hazardous weather outlook, Jun 19, 4:09 AM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
409 AM EDT Sat Jun 19 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
409 AM EDT Sat Jun 19 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from about 8 am through 3 pm
today. A few of these storms could become strong or severe for a
time by mid morning, especially from Grand Rapids to the south and
east.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms with damaging winds and large hail are
possible Sunday afternoon and night. A few tornadoes are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 am and 3 pm today,
then again on Sunday afternoon and night.

LMZ844>849-200815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
409 AM EDT Sat Jun 19 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will impact parts of Lake Michigan this morning.
Locally gusty winds and higher seas are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms with high winds and large hail are possible
Sunday afternoon and night. This will be followed by a period of
strong northwesterly winds Monday into early Tuesday behind a
strong cold front. Small Craft Advisories and Beach Hazard
Statements will likely be needed for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 am and 3 pm today,
then again on Sunday afternoon and night.

In the hours before

Special weather statement, Jun 19, 8:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
813 AM EDT Sat Jun 19 2021

MIZ072-073-191315-
Kalamazoo-Calhoun-
813 AM EDT Sat Jun 19 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN AND KALAMAZOO
COUNTIES...

At 813 AM EDT, radar indicated strong thunderstorms located between
Marshall and Portage. Movement was toward the east at 25 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Kalamazoo...           Portage...             Albion...
Marshall...            Battle Creek...        Vicksburg...
Galesburg...           Homer...               Union City...
Schoolcraft...         Climax...              Burlington...
Westwood...            Brownlee Park...       Comstock Northwest...
Fulton...              Marengo...             Athens...
Augusta...             Tekonsha...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4231 8576 4237 8472 4207 8471 4207 8576
TIME...MOT...LOC 1213Z 273DEG 20KT 4228 8499 4222 8553

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:05 AM EDTSpecial Marine WarningGRR115 min
Jun 19, 8:18 AM EDTSpecial Marine WarningGRR117 min
Jun 19, 8:24 AM EDTAreal Flood AdvisoryGRRKalamazoo6 hr
Jun 19, 8:59 AM EDTAreal Flood AdvisoryGRRCalhoun2 hr
Jun 19, 9:18 AM EDTSpecial Marine WarningGRR87 min
Jun 19, 10:36 AM EDTSpecial Weather StatementGRROceana39 min
Jun 19, 10:46 AM EDTSpecial Marine WarningGRR29 min
Jun 19, 10:59 AM EDTSpecial Weather StatementGRRMuskegon61 min
Jun 19, 12:20 PM EDTSpecial Marine WarningGRR40 min
Jun 19, 1:21 PM EDTSpecial Weather StatementGRRVan Buren39 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.